A new study in the British Journal of Clinical Pharmacology suggests increased use and overdosing of the pain reliever and fever-reducing medication during this period. But what explains it?
It's relatively easy to accidentally overdose on acetaminophen. The compound is found in headache and cold medicine. When people get sick, they often take a combination of over-the-counter drugs to relieve symptoms. But there may be an option.
Acetaminophen has become the go-to analgesic for many painful conditions. And when used appropriately, it can be effective for headaches and fever reduction. But it's not useful for inflammatory conditions like arthritis, and it can have a significant downside if used in excess.
Medline Industries, a manufacturer of acetaminophen isn't looking too good right now. The company's 325 mg acetaminophen ( the generic name of Tylenol) turned out to be 500 mg instead. Although this seems like a non-story, it is not. Acetaminophen is quite toxic at doses that are not that far from the normal daily dose. Cough syrups, and other OTC products can compounds the risk.
We tend to think of over the counter (OTC) drugs for pain relief as interchangeable but this can be a dangerous misconception.
Dr. Josh Bloom on Science 2.0, March 3, 2015 I never know what I'm going to find on the editorial pages of the New York Times. Sometimes I agree with them, and sometimes I don't. But, they usually, at the very least, make sense.
Acetaminophen is recommended as a first-line treatment for acute lower back pain according to medical guidelines. However, this recommendation has not been supported by research. A new
Acetaminophen is commonly used by pregnant mothers to treat pain and fever and is generally considered to be safe.
In the past few years much attention has been paid to the toxicity of acetaminophen, (the generic name for Tylenol). And with good reason.